Flash Flood, San Miguel
- When
- August 13, 7:25 PM MST to 9:00 PM MST
- Where
- San Miguel County, 6 mi W of Telluride
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.004, -108.406 (the zone’s center; the record gives no point)
Flash flood waters caused a road over Black Bear Pass to wash out, and caused a huge rock and mud slide on the road. Numerous smaller rock and mud slides occurred across eastern San Miguel County resulting in the closure of Highway 145.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Flash flood waters caused a road over Black Bear Pass to wash out, and caused a huge rock and mud slide on the road. Numerous smaller rock and mud slides occurred across eastern San Miguel County resulting in the closure of Highway 145. A wall of water moving down Butcher Creek exited the creek at one location and cascaded through a house, leaving debris and mud up to four feet deep on the main level floor inside the house. Extensive street flooding was also reported in Telluride where a spotter measured 1.60 inches of rain which fell within about one hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM MST, 5 hours 25 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MDT WED AUG 13 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY NIGHT)...SIMILAR PATTERN AS THE PAST COUPLE DAYS WITH SUBTLE CHANGES IN THE MORNING SOUNDING DATA. KGJT SOUNDING REVEALED A HIGHER EQUILIBRIUM LEVEL (NEAR 150 MB) WITH HIGHER CAPE VALUES...A LITTLE HIGHER PRECIPITABLE WATER WITH LIGHT STEERING WINDS. THE DEEPEST CONVECTION HAS FORMED OVER THE LA SAL...ABAJO MOUNTAINS AND UNCOMPAHGRE PLATEAU. THESE STORMS HAVE SHOWN LITTLE MOVEMENT EXCEPT FOR A DRIFT TOWARDS THE SOUTHWEST. THIS ADDS UP THAT THE STRONGER STORMS WILL GENERATE HEAVY SHOWERS AND ISOLATED FLASH FLOODING A DISTINCT POSSIBILITY. WITH STORMS ALREADY HAVE FIRED OFF WITH SOME HEAVY SHOWERS...WILL INCREASE AWARENESS BY ISSUING AN URBAN AND SMALL STREAM ADVISORY. MORE ACTIVITY EXPECTED WITH SOME STORMS DRIFTING OVER THE LOWER VALLEYS. ALL POPS THIS EVENING WILL BE 30 PERCENT OR GREATER. INVERTED TROUGH WILL BE A FACTOR IN THE SHORT TERM. CURRENT STORMS ALREADY SHOW A SLOW DRIFT TOWARD THE SOUTHEAST...SUGGESTING NORTHEAST FLOW HAS ALREADY REACHED THE FORECAST AREA. THIS FLOW WILL INCREASE AS THE INVERTED TROUGH REACHES NEW MEXICO AND EASTERN COLORADO BY THURSDAY AFTERNOON...WITH INCREASING VORTICITY ADVECTION INTO WESTERN COLORADO. INITIALLY...THERE WILL BE MID LEVEL DRYING...ESPECIALLY ACROSS NORTHWEST COLORADO. THIS IDEA IS ACCEPTED AND CONSIDERABLY LESS CONVECTION CAN BE EXPECTED THERE. BUT LOW LEVEL FLOW INCREASES FROM THE SOUTH...SO CONVECTION OVER THE SOUTHERN ZONES MAY BE INITIALLY SUPPRESSED...BUT WILL FIRE BY LATE AFTERNOON AND LAST INTO THE NIGHT. DYNAMICS ALOFT SUPPORTED BY A NORTHEASTERLY SPEED MAXIMA WILL PROVIDE ADDED LIFT. PREVIOUS GRIDS ACCEPTED WITH SCATTERED CONVECTION...AND WILL CONTINUE WITH THIS IDEA. FRISBIE MID-TERM DISCUSSION (FRIDAY THROUGH TUESDAY)...FAIR MODEL AGREEMENT WITH RETROGRADING UPPER LOW (TUTT) MOVEMENT. FROM THE AZ/NM BOOTHEEL ON FRIDAY THE LOW LIFTS AND FILLS ON SATURDAY FOR AN INCREASED MOISTURE FETCH THROUGH THE WEEKEND. WITH INCREASED MOISTURE AND CLOUDS...A COOL-DOWN IS IN STORE. THIS WILL LIMIT INSTABILITY SOMEWHAT...SO WOULD EXPECT A SHIFT OF CONVECTION TO LATER IN THE AFTERNOON-EVENING. STEERING WINDS REMAIN VERY LIGHT FOR LOCALIZED HEAVY SHOWERS/POTENTIAL RUNOFF PROBLEMS ESPECIALLY IN THE SOUTHERN MOUNTAINS. MONDAY...THE 12Z GFS IS STILL IN GOOD AGREEMENT WITH THE 00Z RUN OF KEEPING THE UPPER LOW OVER UTAH BUT EXPECT IT TO LIFT BY TUESDAY FOR A RETURN TO A LOWER GRADE MONSOON. RAMEY WEDNESDAY...APPEARS THE UPPER HIGH WILL MOVE BACK TO 4 CORNERS AREA FOR DECREASED THUNDERSTORM THREAT AND THE BEGINNING OF A WARMING TREND. PRINGLE .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-141145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. COLTON
The Grand Junction radar (KGJX), 119 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375075.